Antibiotic may have caused side effects
RALEIGH (WTVD) -- Three years ago, Terry Ennis was a dedicated school cafeteria worker.
"I worked at Coats Elementary School in the cafeteria. I've been there 14 years. I really loved it, being around the kids and my co-workers and all," she recalled.
Terry worked while taking care of her husband James.
"Had leukemia for about 15 years and the doctors said it would eventually worsen," she said.
Terry cared for James until the end. She told ABC11 she thinks his death, and the stress of caring for him, took its toll on her health.
"I had pneumonia, bronchitis and the flu all at one time," she said.
Terry got so sick that she was rushed to the emergency room at Betsy Johnson Regional Hospital in Dunn, NC.
"'We're gonna give you an antibiotic,'" Terry said a nurse told her. "And said: 'You should start feeling some effects from it in a few minutes.' Well in just a few minutes, I did."
Ennis said the antibiotic was levofloxacin which is sold under the brand name LEVAQUIN. It's a popular drug for treating bacterial infections.
Ennis told ABC11 she was given the drug intravenously, and she said two months later, she had a hard time walking and went to her doctor to find out why.
"And he run all kinds of tests on me and checked me and he said 'Ms. Ennis your Achilles tendon is ruptured and pulled apart,'" said Ennis.
The Achilles tendon connects the foot and leg - making it possible to walk.
Dr. Deverick Anderson - who works in the infectious diseases division at Duke Hospital - told ABC11 doctors have known about the tendon rupture side effect in some patients taking LEVAQUIN for years.
"The vast majority of people that take this antibiotic, they have no problems with it. They do not in fact have the tendon problems or most of the other kinds of side effects," said Anderson. "For a very small group of patients … there are some specific patient characteristics that might push someone to be higher risk than others."
Ennis says she was never told about the side effect warnings that come with LEVAQUIN. And, she says she has had to endure several operations - with little success - and takes dozens of pills for other complications from the rupture.
"I feel like I've been to hell and back with my legs because they hurt so bad," she said. "It's forever changed my life."
More than 3,000 patients are now suing the maker of LEVAQUIN, Janssen Pharmaceuticals, Inc. Ennis is considering joining the lawsuit. The patients say they've suffered from side effects including the rupture the Achilles tendon, shoulders, biceps, hand, and thumb.
Some patients like John Frati have turned to the social media web site YouTube to warn people about the side effects.
"…It has now been two years, and every single moment of every single day is a mighty struggle," he said in a video.
As the ABC11 I-Team dug deeper into Ennis's case, we found the government knew about the problems six years ago. The consumer advocacy group Public Citizen, petitioned the FDA in 2006 for stronger warnings on LEVAQUIN and other antibiotics in the same category.
"The concerns about the toxicity of antibiotics called fluoroquinolones, of which LEVAQUIN, or levofloxacin is one, date back to the late 1980s when these antibiotics were coming onto the market, and we became aware of concerns of tendon injury, including tendon rupture," said Dr. Michael Carmone with Public Citizen.
Eight months later, the FDA revised the warning, but the consumer group said it wasn't enough. So, Public Citizen filed a lawsuit against the FDA. Three years later, the FDA ordered a so called "black box warning" on LEVAQUIN and a medication guide that better informs people about potential side effects.
Carmone told ABC11 he does not believe LEVAQUIN should be taken off the market.
"We want people to be sufficiently warned. We want doctors to be aware so that they can consider, given the serious side effects of this antibiotic, is it the right antibiotic? And, are there other, perhaps safer alternatives?" said Carmone.
Ennis told ABC11 that if she was told about LEVAQUIN's side effects, she would have refused it at the hospital. She said it's ruined her life.
"I sit in my chair sometimes and I don't do nothing but cry. Because I see so much that I wanna do. I can't do it anymore," she said.
The FDA says if you're taking LEVAQUIN and you begin feeling tendon pain in your body you should contact your doctor right away.
We contacted the maker of Janssen Pharmaceuticals for a comment. It sent us this statement:
"LEVAQUIN is part of an important class of anti-infective prescription medications that have been used for more than 20 years to treat infections. LEVAQUIN has been proven to be a safe and effective medication. Ever since it was first approved by the FDA in 1996, the LEVAQUIN label has included warnings about tendonitis and tendon ruptures. The company intends to defend cases involving LEVAQUIN on an individual basis and believes the evidence will show that the company properly warned of the risks of tendon events from use of LEVAQUIN."
abc11 investigates, steve daniels
- Crews work to restore power, clean up damage
- Man to go to trial over Girl Scout cookie purchase
- Missing Maryland girl found in South Carolina
- US employers add 175K jobs despite harsh weather
- Police investigate pedestrian hit-and-run accident 28 min ago
- Police investigate stabbing in Raleigh 53 min ago
- Veteran robbed, assaulted in home
- Missing Maryland girl found in South Carolina
- Accuser gives sexually explicit, emotional testimony
- Woman injured after jumping from car
- NC Sen. Nesbitt service Tuesday in home county
- River water above NC spill high in iron, aluminum
- I-Team: Congress concerned about VA data breach
- Things to do if you have 36 hours in Raleigh
- Police investigate pedestrian hit-and-run...
34 min ago
- abc11.com home
- Site Map
- Advertise with Us
- Contact Us
- Online Public Inspection File
- Technical Help